Georgia, 2004Damaging Wind in Georgia, August 31, 2004
August 31, 2004 · NWS FFC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 31, 5:25 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 31, 5:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 PM EDT TUE AUG 31 2004
.SHORT TERM...SHORT TERM FORECAST RELATIVELY SIMPLE COMPARED TO THE
UNCERTAINTY IN THE EXTENDED. FRONTAL BOUNDARY...ESSENTIALLY
STATIONARY...ACROSS CENTRAL GEORGIA WILL CONTINUE TO BECOME LESS
DISTINCT WITH MOISTURE AND PRECIPITATION CHANCES SPREADING BACK
NORTH WEDNESDAY THROUGH FRIDAY. AS UPPER RIDGE STRENGTHENS OVER
THE SOUTHEAST IN RESPONSE TO THE APPROACHING FRANCES...
PRECIPITATION REMAINS SCATTERED AND MAINLY DIURNAL IN NATURE.
TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS.
.LONG TERM...BIGGEST ENIGMA FOR THE EXTENDED FORECAST REMAINS
FRANCES. GFS MODEL CONTINUES ITS TREND TO KEEP THE STORM EAST OF
FLORIDA...AND THE 12Z ETA IS REMARKABLY CLOSE TO THE 12Z GFS TRACK.
TPC HAS OFFICIAL FORECAST JUST A TAD WEST OF THIS TRACK WITH THE
SYSTEM REACHING SOUTHEAST GEORGIA SUNDAY MORNING. CURRENT THINKING
MOVES FRANCES NORTH FROM AROUND JACKSONVILLE EARLY SUNDAY MORNING
TO NEAR GREER BY MONDAY MORNING. THIS WILL BRING CHANCE OF
ASSOCIATED CONVECTION INTO CENTRAL GEORGIA BY SATURDAY EVENING
SPREADING NORTH INTO SUNDAY MORNING. BEST RAINFALL POTENTIAL IS
ALONG THE EASTERN EDGE OF THE FORECAST AREA. WILL KEEP POPS IN THE
CHANCE CATEGORY FOR NOW WITH FORECAST CONFIDENCE IMPROVING...BUT
STILL VERY LOW. CURRENT FORECAST TRACK KEEPS BEST WINDS...TROPICAL
STORM FORCE AND ABOVE...SOUTH AND EAST OF OUR FORECAST AREA. BUT
THIS WILL HAVE TO BE WATCHED FOR ANY VARIATION IN THE FORECAST PATH.
OF COURSE...THE BEST WINDS WILL BE SOUTH AND EAST IN THE FORECAST
AREA ALSO...MAINLY SUNDAY DAYTIME INTO MONDAY MORNING.
AFTER THE STORM MOVES NORTH MONDAY...A GOOD SHOT OF DRY AND MILD
AIR SHOULD BE PULLED SOUTHEAST INTO THE REGION IN ITS WAKE. MONDAY
NIGHT AND TUESDAY LOOK DRY AND MILD.
&&
.AVIATION...WEAK LOW PRESSURE AREA OVER GEORGIA SHOULD PERSIST
OVERNIGHT. SOUTH OF KATL TO KAHN... AFTERNOON AND EVENING PRECIP
WILL ONLY ENHANCE AN ALREADY MOIST BOUNDARY LAYER. A WEAK CONVERGENT
MOIST FLOW IN THAT AREA SEEMS RIPE FOR IFR CONDS WITH FOG AND MAYBE
CEILINGS TOWARD DAYBREAK. A DRIER BOUNDARY LAYER SHOULD PREVAIL
IN THE KATL TO KAHN CORRIDOR. HOWEVER THE WEAK LOW LEVEL TROUGH
MAY ALLOW SOME POOLING OF MOISTURE ABOVE THE BOUNDARY LAYER AFTER
DECOUPLING DURING THE EVENING. MODELS SUGGEST A WEAK EASTERLY FLOW
SETTING UP TOWARD DAYBREAK. IF ALL THIS PLAYS OUT...WE COULD SEE
CEILINGS AROUND 1K FEET DURING THE HOURS IMMEDIATELY AFTER DAYBREAK
WHEN MIXING BEGINS. IN THE MEANTIME...OVERNIGHT CEILINGS SHOULD BE
AT OR ABOVE 5 THSD FT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 70 87 70 87 / 10 30 30 30
ATHENS 68 86 69 86 / 20 30 30 30
GAINESVILLE 69 86 69 85 / 10 30 30 30
ROME 67 89 69 88 / 10 20 20 30
COLUMBUS 72 88 72 88 / 30 40 40 40
MACON 71 88 71 88 / 30 40 40 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
20/15
Hazardous weather outlook, Aug 31, 10:42 AM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1142 AM EDT TUE AUG 31 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-312002-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1142 AM EDT TUE AUG 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...
.SYNOPSIS...
A STATIONARY FRONT REMAINS ACROSS CENTRAL GEORGIA AS HIGH PRESSURE
PREVAILS ACROSS THE LOWER OHIO RIVER VALLEY AND OFF THE SOUTHEAST
COAST.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING.
.DISCUSSION...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND SOUTH OF A STATIONARY FRONT FROM NEAR COLUMBUS TO MACON TO
AUGUSTA...MAINLY BETWEEN 3 PM AND 8 PM. ISOLATED THUNDERSTORMS ARE
POSSIBLE NORTH OF THIS AREA. DAYTIME HEATING ALONG WITH SUFFICIENT
MOISTURE WILL PROVIDE FOR MODERATE INSTABILITY WITH CAPES REACHING
TO BETWEEN 1000 AND 1500. WITH THE LACK OF SIGNIFICANT INSTABILITY
AND WITH WEAK UPPER LEVEL WINDS...NO SEVERE WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
JCD
In the hours before
Special weather statement, Aug 31, 4:58 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT TUE AUG 31 2004
GAZ059-312230-
558 PM EDT TUE AUG 31 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JASPER COUNTY
UNTIL 630 PM EDT...
AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING NORTHEAST AT 10 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. HEAVY RAIN IS ALSO OCCURRING WITH THIS
STORM. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE WHICH MAY LEAD
TO PONDING OF WATER ON ROADWAYS.
THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 630 PM EDT.
Special weather statement, Aug 31, 5:28 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
628 PM EDT TUE AUG 31 2004
GAZ107-108-312300-
628 PM EDT TUE AUG 31 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILCOX AND
PULASKI COUNTIES UNTIL 700 PM EDT...
AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PINEVIEW...MOVING NORTHEAST AT 10 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. HEAVY RAIN IS ALSO OCCURRING WITH THIS
STORM. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE WHICH MAY LEAD
TO PONDING OF WATER ON ROADWAYS.
THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 700 PM EDT.
Special weather statement, Aug 31, 6:05 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
705 PM EDT TUE AUG 31 2004
GAZ109-312330-
705 PM EDT TUE AUG 31 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DODGE COUNTY
UNTIL 730 PM EDT...
AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRESSTON...MOVING NORTHEAST AT 10 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. HEAVY RAIN IS ALSO OCCURRING WITH THIS
STORM. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE WHICH MAY LEAD
TO PONDING OF WATER ON ROADWAYS.
THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 730 PM EDT.
Special weather statement, Aug 31, 6:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
742 PM EDT TUE AUG 31 2004
GAZ061-062-074-075-010030-
742 PM EDT TUE AUG 31 2004
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WASHINGTON...
GLASCOCK...EASTERN HANCOCK AND WARREN COUNTIES UNTIL 830 PM EDT...
AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WARRENTON TO WARTHEN...MOVING NORTHEAST AT
5 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. HEAVY RAIN IS ALSO OCCURRING WITH THIS
STORM. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE WHICH MAY LEAD
TO PONDING OF WATER ON ROADWAY.
THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 830 PM EDT.
Special weather statement, Aug 31, 7:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
824 PM EDT TUE AUG 31 2004
GAZ110-111-010115-
824 PM EDT TUE AUG 31 2004
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN TELFAIR AND
WHEELER COUNTIES UNTIL 915 PM EDT...
AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HELENA TO JACKSONVILLE...MOVING NORTHEAST
AT 5 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS. ELECTRICAL APPLIANCES AND
CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. HEAVY
RAIN IS ALSO OCCURRING WITH THIS STORM. RAINFALL AMOUNTS OF 1 TO 2
INCHES IS POSSIBLE WHICH MAY LEAD TO PONDING OF WATER ON ROADWAY.
THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 915 PM EDT.
Special weather statement, Aug 31, 7:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
838 PM EDT TUE AUG 31 2004
GAZ074-075-010115-
838 PM EDT TUE AUG 31 2004
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WASHINGTON
AND GLASCOCK COUNTIES UNTIL 915 PM EDT...
AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MITCHELL TO SANDERSVILLE TO HARRISON
...MOVING NORTHEAST AT 5 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS
POSSIBLE WHICH MAY LEAD TO PONDING OF WATER ON ROADWAY.
THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 915 PM EDT.
Thunderstorm Wind, Washington
- When
- August 31, 8:00 PM EST
- Where
- Washington County, Sandersville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.983, -82.800
The Washington County 911 Center reported that one tree was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 31, 2004$75,000 · 4 events
- Hail in Nebraska, August 31, 20041 in hail · 3 events
- Flash Flooding in Texas, August 31, 20042 events
- Hail in Colorado, August 31, 20041 in hail · 2 events
- Damaging Winds in Montana, August 31, 200455 kt wind · 2 events
- Damaging Wind in Nebraska, August 31, 2004$10,000 · 61 kt wind · 1 event
- Flash Flood in New Jersey, August 31, 20041 event
- Flash Flood in Texas, August 31, 20041 event
- Lightning Strike in South Dakota, August 31, 2004$10,000 · 1 event
- Damaging Wind in Florida, August 31, 200450 kt wind · 1 event
- Lightning Strike in Florida, August 31, 20041 event
- Damaging Wind in Georgia, August 31, 200450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420197.